Existence and symmetry results for some overdetermined free boundary problems. (English) Zbl 1481.35289

Summary: In this paper, we prove that a domain which verifies some integral inequality is either (strictly) contained in the solution of some free boundary problem, or it coincides with an \(N\)-ball. We also present new overdetermined value problems which have an \(N\)-ball as a solution. To reach our results, we use an integral identity which involves the domain derivative of the solution of the corresponding Dirichlet problem.


35N25 Overdetermined boundary value problems for PDEs and systems of PDEs
35A15 Variational methods applied to PDEs
35B06 Symmetries, invariants, etc. in context of PDEs
35B50 Maximum principles in context of PDEs
35J65 Nonlinear boundary value problems for linear elliptic equations
35R35 Free boundary problems for PDEs
Full Text: arXiv Link


[1] H. W. Alt and L. A. Caffarelli,Existence and regularity for a minimum problem with free boundary, J. Reine Angew. Math., 325(1981), 434-448 · Zbl 0449.35105
[2] M. Barkatou,Some geometric properties for a class of non Lipschitz-domains, New York J. Math., 8(2002), 189-213. · Zbl 1066.35028
[3] M. Barkatou,Necessary and sufficient condition of existence for the quadrature surfaces free boundary problem, J.M.R., 2(4) (2010), 93-99. · Zbl 1208.35180
[4] M. Barkatou, D. Seck and I. Ly,An existence result for a quadrature surface free boundary problem, Cent. Eur. J. Math., 3(1) (2005), 39-57. · Zbl 1207.35106
[5] M. Barkatou and S. Khatmi,Symmetry result for some overdetermined value problems, ANZIAM J., 49(2008), 479-494. · Zbl 1170.35011
[6] M. Barkatou and S. Khatmi,Existence of quadrature surfaces for uniform density supported by a segment, Applied Sciences, 10(2008), 38-47. · Zbl 1160.35380
[7] A. Beurling,On free boundary problem for the Laplace equation, Sem. Anal. Funct., Inst. Adv. Study Princeton, 1(1957), 248-263.
[8] F. Brock and A. Henrot,A symmetry result for an overdetermined elliptic problem using continuous rearrangement and domain derivative, Rend. Circ. Mat. Palermo, 51(2002), 375-390. · Zbl 1194.35282
[9] D. Bucur and J. P. Zolesio,N-dimensional shape optimization under capacity constraints, J. Diff. Eq., 123-2(1995), 504-522. · Zbl 0847.49029
[10] D. Bucur and P. Trebeschi,Shape optimization problems governed by nonlinear state equations,Proc. Roy. Soc. Edinburgh, vol. 128A(1998), 945-963. · Zbl 0918.49030
[11] Y. D. Burago, V. A. Zalgaller,Geometric Inequalities, Springer, 1988. · Zbl 0633.53002
[12] T. Carleman,Uber ein Minimumproblem der mathematischen Physik¨, Math. Z., 1(1918), 208-212. · JFM 46.0765.02
[13] V. Caselles, A. Chambolle, and M. Novaga,Some remarks on uniqueness and regularity of Cheeger sets, Rend. Sem. Mat. Univ. Padova, 123(2010), 191-201. · Zbl 1198.49042
[14] M. Choulli and A. Henrot,Use of domain derivative to prove symmetry results in partial differential equations, Math. Nachr., 192, 1998, 91-103. · Zbl 0912.35114
[15] G. Ciraolo and F. Maggi,On the shape of compact hypersurfaces with almost constant mean curvature, Comm. Pure. Appl. Math., 70(2017), 665-716. · Zbl 1368.53004
[16] A. Didenko and B. Emamizadeh,A characterization of balls using the domain derivative, EJDE, 154(2006), 1-5. · Zbl 1128.35311
[17] I. Fragal‘a, F. Gazzola and B. kawohl,Overdetermined problems with possibly degenerate ellipticity, a geometric approach, Math. Zeitschr., 254(1) (2006), 117- 132. · Zbl 1220.35077
[18] K. Friedrichs,Uber ein Minimumproblem f¨¨ur Potentialstr¨omungen mit freiem Rand, Math. Ann., 109, 1934, 60-82
[19] S. J. Fromm and P. Mcdonald,A symmetry problem from probability, Proc. Amer. Math. Soc., 125(1997), 3293-3297. · Zbl 0883.35031
[20] G. Gidas, Wei-Ming Ni and L. Nirenberg,Symmetry and related properties via the maximum principle, Comm. Math. Phys., 68(1979), 209-300. · Zbl 0425.35020
[21] B. Gustafsson and H. Shahgholian,Existence and geometric properties of solutions of a free boundary problem in potential theory, J. f¨ur die Reine und Ang. Math., 473(1996), 137-179. · Zbl 0846.31005
[22] A. Henrot and M. Pierre,Variation et Optimisation de forme, une analyse g´eom´etrique, Math´ematiques et Applications 48, Springer, 2005. · Zbl 1098.49001
[23] C. Huang and D. Miller,Domain functionals and exit times for Brownian motion, Proc. Amer. Math. Soc., 130(3) (2001), 825-831. · Zbl 0981.60079
[24] S. Khatmi and M. Barkatou,On some overdetermined free boundary problems, ANZIAM J., 49(E) (2007), E11-E32. · Zbl 1333.35349
[25] K. K. J. Kinateder and P. Mcdonald,Hypersurfaces inRdand the variance of times for Brownian motion, Proc. Amer. Math. Soc. , 125(8) (1997), 2453-2462. · Zbl 0892.60085
[26] G. P. Leonardi and A. Pratelli,On the Cheeger sets in strips and non-convex domains, Calculus of Variations, and Partial Diff. Equations, 2016. · Zbl 1337.49074
[27] R. Magnanini and G. Poggesi,On the stability for Alexandrov’s soap bubble theorem, J.A.M.A., 139(2019), 179-205. · Zbl 1472.53013
[28] E. Parini and N. Saintier,Domain derivative of the Cheeger constant, ESAIM, Control, optimization and calculus of variations, EDP Sciences, 21(2) (2014), 348-358. · Zbl 1315.49018
[29] L. E. Payne,Some remarks on overdetermined systems in linear elasticity, J. Elasticity, 18(1987), 181-189. · Zbl 0631.73003
[30] L. E. Payne and P. W. Schaefer,Duality theorems in some overdetermined boundary value problems, Math. Meth. in Applied Sc., 11(1989), 805-819. · Zbl 0698.35051
[31] L. E. Payne and P. W. Schaefer,On overdetermined boundary value problems for the biharmonic operator, J. Math. Anal. and Appl., 187(1994), 598-616. · Zbl 0810.35020
[32] O. Pironneau,Optimal shape design for elliptic systems, Springer Series in Computational Physics, Springer, New York, 1984. · Zbl 0534.49001
[33] F. Rellich,Darstellung der Eigenwerte△u+λudurch einem Randintegral, Math. Z., 46(1940), 635-646. · Zbl 0023.04204
[34] J. Serrin,A symmetry problem in potential theory, Arch. Rational Mech. Anal., 43(1971), 304-318. · Zbl 0222.31007
[35] J. Sokolowski and J. P. Zolesio,Introduction to shape optimization, Shape Sensitivity Analysis, Springer Series in Computational Mathematics 10, Springer, Berlin, 1992. · Zbl 0761.73003
[36] H. F. Weinberger,Remark on the preceding paper of Serrin, Arch. Rat. Mech. Anal., 43(1971), 319-320
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.